MAUDE Adverse Event Report: CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Codes Fracture (1260); Unintended Movement (3026)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 05/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint conclusion: as reported, the patient underwent placement of an optease retrievable vena cava filter.The patient is reported to have had a history of (b)(6) and invasive rectal adenocarcinoma requiring treatment with chemotherapy (via catheter placed at the atriocaval junction).The patient was scheduled for an abdominal perineal resection that was planned for ten days after filter implantation and filter placement was recommended due to expected prolonged bedrest.The filter was implanted via the right common femoral vein and placed in an infrarenal position without complications.Approximately two and a half years after the filter implantation, the patient became aware that the filter had tilted and fractured, and that filter strut(s) had perforated outside the inferior vena cava (ivc).The patient further reported having experienced mental anguish, worry and anxiety associated with the filter.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the ivc for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter tilt, fracture and ivc perforation events could not be confirmed and the exact cause could not be determined.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuousness.Additionally, the timing and mechanism of the filter tilt is unknown.The timing and mechanism of the fracture has not been reported at this time.The instructions for use (ifu) states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.It is unknown if the tilt contributed to the reported perforation.A review of the ifu notes vessel damage such as intimal tears and perforation as procedural complications related to ivc filters.Perforation from removable filters is relatively common, and directly related to how long the filter has been in place.Studies have noted a greater than 80% perforation rate overall, with all filters imaged after 71 days from implantation revealing some level of perforation.Clinical factors that may have influenced the event include the patient¿s pre-existing co-morbidities, pharmacological issues and lesion characteristics.The anxiety experienced by the patient does not represent a device malfunction.Anxiety, part of the body¿s natural response to stress and can cause feelings of, but not limited to, nervousness, mental anguish, fear, unease and worry.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages including, but not limited to: fracture, perforation, and filter tilt.The following additional information was received per medical records: approximately 4-months prior to ivc filter implantation, the patient underwent placement of port with catheter placed at the atriocaval junction.The following additional information was received per implant records: the patient has history of (b)(6) and invasive rectal adenocarcinoma being treated with chemo.The patient was scheduled for an abdominal perineal resection (apr) approximately 10-days post implantation.Indication for filter placement was likelihood of bedrest for several days following the apr.Ultrasound was used to locate the common femoral vein.Access was obtained and fluoroscopy located the renal veins at l1 level.An optease ivc filter was deployed successfully just below the renal veins.The procedure was completed successfully without complication and the patient was taken to pacu prior to discharge.The following additional information was received per patient profile form (ppf): the patient became aware of the reported events approximately 2 years and 6 months post implantation.The patient reports filter fracture, perforation of filter strut(s) outside the ivc and filter tilt.The fractured filter struts are retained within the ivc.The patient also reports suffering from anxiety.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10189159
Report Number1016427-2020-04062
Device Sequence Number3298263
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K140286
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17423568
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2020
Initial Report FDA Received Date06/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age59 YR